Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Celexa for depression and anxiety?

Hi Dr.,
My MD switched me from Paxil 40mg to Celexa 30mg a few months ago. I ramped up gradually to the 30mg. I still have horrible anxiety & depression, though. It is much worse in the mornings than afternoons. I wake up at about 3AM every morning & can't go back to sleep. I've been this way for 2 months & can barely function anymore. Dr. always says just try upping the dose. I tried to up to 40mg for a week, but felt even MORE anxious. Is there a different med which is more effective for depression & anxiety? In the past, I've tried Wellbutrin & Zoloft which both had me climbing the walls. Paxil definitely worked for a long time, but stopped working. I also take thyroxin & cytomel because I don't have a thyroid anymore.

Please help! I've gotten into this bad spiral & can't seem to pull myself out of it. The not sleeping is definitely not helping the problem .
10 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
There are other medications like Lexapro, Buspar, Klonopin, Prozac. YOu can ask your doctor about any of these for trials, but which ones will work depend on how much of this is anxiety and how much depression.  If mostly anxiety, you might stop the antidepressants and use klonopin which will also help you sleep, and that in itself may help your depression. Also, have you tried psychotherapy, which is really the best of all medicines.  You might also get going on solving some problems at masteringstress.com
Avatar universal
Hi!

I'm sorry that you are not feeling well. Not sleeping is probably adding to your situation. I've never met an antidepressant that did not wire me. Paxil, Wellbutrin, Zoloft all left me feeling edgy and made my insomnia worse! Caffeine with these antidepressants can really make you feel edgy. For some people, these drugs are sedating, but for others...like you and me...they seem to have the opposite effect.
Please talk to your doctor about all this. It seems that you may be sensitive to the medications. Maybe he can give you something to sleep and you can see if that is helpful to you. Lack of sleep can make you depressed and anxious, too. I've been off  everything for a year. I exercise 4 times a week and it is extremely helpful for dealing with depression and anxiety.
Feel better soon!
Avatar universal
hi
make sure the thyroid meds aren't adding to the problem as well. I am on Zoloft and the earlier i take it the better i sleep.It stimulates the sleep center in the brain and theres no way i can get a wink of sleep if i take it later than 2:00 in the afternoon.  The morning is the best time to take it.  My best friend is on the Wellbutrin and a small amount of the Zoloft and she is feeling ok except for headaches.  She eventually wants to get completely off the Zoloft and just do the Wellbutrin. If you take alot of meds  together the harder it is to figure out what is right and what is messing you up.
Avatar universal
I've been on Celexa for 1 week.  I was on 40mg of Paxil for 7 years.  I have depression and panic attacks.  I've been having the "classic" paxil withdrawl symptoms:
-vertigo(wow, it has a name?  I thought I was crazy for feeling this!)
-flu like symptoms
-extreme moodiness
-tremors
-etc, etc, etc...

Anyway, my doctor said nothing about weening off of Paxil.  Are the effects of Celexa supposed to (for lack of a better phrase) take over where the Paxil left off?  The withdrawl is not so extreme as to concern me much.  Actually I feel better already.  I'm not as tired and I actually have a sex drive now, hallelujiah!  Then again, its only been a week, so here's hoping the withdrawl doesn't get any worse.  Does anyone know how long paxil withdrawl lasts???
Avatar universal
Hey there,

Have you been eval'd by a psych or is your PCP RXing these medications?

Has he screened you for bipolar or add? have you ever tried a hypnotic medication (like ambien?)

Some of the symptoms you are presenting with appear somewhat hypomanic (if not manic).   There is currently a warning on all SSRI's for physicians to screen for bipolar disorder because of the risk of manic switch.  

If negative - I've had quite a bit of success with patients in your circumstance by adding Seroquel-100mg at night with Lexapro and BuSpar during the day.  It helps with sleep and seems to calm anxiety during the day with a lot of my patients.  

I would definately suggest some exercise too ... this can really never hurt.
Avatar universal
HI,
I exercise 4 times a week for 45 min-hr each time. My PCP is the one who is prescribing the meds, but I have also been evaluated by a psychiatrist this week. I don't think that they've evaluated me for bypolar or ADD, but I'm pretty sure I don't have those things. I get the lows, but not the highs. I can't concentrate right now because I'm not sleeping, but usually concentrate just fine. Talked to my PCP again yesterday & he suggested trying to up the dose of Celexa to 40 mg & giving it a few weeks to kick in & for my body to get adjusted to it. In the meantime, he prescribed some Xanax to help me relax when I wake up early in the AM. The psych said the same thing.
I did try ambien for a few nights last week, but it didn't help keep me asleep. I have no trouble getting to sleep at night..its staying asleep that's the problem.
Any good meds for STAYING asleep throughout the night??
This is just killing me...
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area